Florida, 2017Damaging Wind in Florida, August 16, 2017
August 16, 2017 · NWS TBW · 1 event in 1 county or zone
Scattered afternoon thunderstorms moved east off the Gulf of Mexico and across the Florida Peninsula. One of these storms produced damaging wind gusts over Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms moved east off the Gulf of Mexico and across the Florida Peninsula. One of these storms produced damaging wind gusts over Lee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 12:44 PM EST, 37 minutes earlier.
Area forecast discussion, Aug 16, 12:44 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
144 PM EDT Wed Aug 16 2017
.AVIATION...
Scattered thunderstorms across the area today, but only
imminent chances over the next few hours looks to be at
KLAL. Have tempoed there and VCed elsewhere. Storms should
end by 00z, with skies clearing out some and winds becoming
light and variable. NW winds then increase late
morning/early afternoon Thursday with scattered storms
possible by noon.
&&
.Prev Discussion... /issued 822 AM EDT Wed Aug 16 2017/
DISCUSSION...
Weak high pressure is in place across the area. Light winds
will be dominated by diurnal sea breezes and outflow
boundaries. Scattered thunderstorms are expected to develop
along these boundaries through the afternoon. Temperatures
will be in the lower to mid 90s for highs. Current forecast
is on track and have no update planned.
AVIATION...
Light winds and mostly clear skies will become scattered
with westerly flow setting up with the sea breeze late this
morning. Scattered showers and thunderstorms will develop in
the afternoon through the early evening. Winds becoming
light and variable and skies clearing mainly after 17/01z.
MARINE...
Light winds and slight seas for the next several days with
high pressure in place across the area. Wind directions will
vary with the diurnal circulations and scattered showers and
thunderstorms will be possible. Winds and seas higher near
the storms. Current forecast is on track and have no major
changes for the update.
&&
.Preliminary Point Temps/PoPs...
TPA 80 91 79 89 / 20 40 30 50
FMY 77 93 77 91 / 30 50 20 50
GIF 77 94 76 91 / 30 60 20 60
SRQ 79 90 78 88 / 20 30 30 40
BKV 76 92 75 89 / 20 40 30 50
SPG 80 92 79 89 / 20 30 30 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous weather outlook, Aug 16, 3:48 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
448 AM EDT Wed Aug 16 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-170900-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
448 AM EDT Wed Aug 16 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected to develop during
the afternoon. Any storms will be capable of gusty winds, heavy
rain and frequent lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
Scattered thunderstorms can be expected each day through
Tuesday. Any storms will be capable of gusty winds, heavy
rainfall, and frequent lightning...however no organized severe
weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
McKaughan
In the hours before
Local storm report, Aug 16, 9:23 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1023 AM EDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM WATER SPOUT 5 SE FORT DESOTO PARK 27.57N 82.67W
08/16/2017 GMZ830 FL BROADCAST MEDIA
BROADCAST MEDIA RELAYED A PUBLIC REPORT OF A WATERSPOUT
OFF OF FORT DESOTO IN TAMPA BAY.
&&
JHUBBARDThunderstorm Wind, Lee
- When
- August 16, 1:21 PM EST
- Where
- Lee County, 3.96 mi WNW of Lehigh Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 26.620, -81.690
Lee County Emergency Management relayed a call from a resident that a tree had fallen on a roof in Lehigh Acres. The Sheriff's Department also reported power lines down in the same area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017$105,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Tornadoes in Illinois, August 16, 2017EF1 · 3 events
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 16, 20171.75 in hail · 5 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
- Hail and Damaging Wind in Kansas, August 16, 20172 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710214.